Negative effects of epilepsy and antiepileptic drugs on the trainability of dogs with naturally occurring idiopathic epilepsy

Packer, R M A and McGreevy, P D and Pergande, A and Volk, H A (2018) Negative effects of epilepsy and antiepileptic drugs on the trainability of dogs with naturally occurring idiopathic epilepsy. Applied Animal Behaviour Science, 200. pp. 106-113.

[img]
Preview
Text
11036.pdf - Accepted Version
Available under License Creative Commons Attribution No Derivatives.

Download (698kB) | Preview

Abstract

Epilepsy and anti-epileptic drug (AED) treatment have been found to induce or exacerbate underlying cognitive impairments in people, affecting learning ability, attention and memory. Idiopathic epilepsy (IE) is the most common chronic neurological condition in dogs. Whether IE impairs cognition, which may be reflected in affected dogs’ trainability, has not been explored. The aim of this study was to investigate whether IE and/or AED treatment compromise the trainability of dogs with IE compared to controls. An online cross-sectional study was conducted, resulting in a sample of 4051 dogs, of which 286 had been diagnosed with IE. Owners reported their dog’s trainability using a previously validated research questionnaire, along with their dogs’ training history (type of activities and training methods used) and clinical history. Four factors were significantly associated with trainability in a generalised linear mixed model: (i) epilepsy diagnosis: dogs with IE had significantly lower trainability than controls; (ii) age: dogs aged >12 years had significantly lower trainability than all other age groups; (iii) adult training history score: dogs with greater exposure to training activities were more trainable; and (iv) training method: dogs whose owners used a mix of both reward and punishment-based methods had lower trainability than those using solely reward-based methods. Within the sub-population of dogs with IE, those treated with (i) polytherapy (2–3 AEDs), (ii) zonisamide and/or (iii) potassium bromide exhibited lower trainability. This study provides initial evidence of cognitive impairment associated with IE and treatments for it, as measured by a metric of trainability. Further study is required to characterise these deficits. However, if these effects are confirmed, the merits of using the dog as a model of spontaneously occurring epilepsy will be strengthened, further consideration of the effects of AEDs will be required, and strategies to enhance cognition in affected dogs should be explored.